Northwestern University public health sociologist and opioid overdose expert Maryann Mason is available to speak to reporters today about the U.S. Food and Drug Administration’s approval of Narcan naloxone hydrochloride nasal spray for over-the-counter (OTC), nonprescription, use.
“What this can really do is take away the stigma; It’d be like having an epi pen,” Mason said. “You used to need to register for naloxone at a pharmacy. Some people don’t want people knowing they’re using drugs, so it could prevent them from getting it. Now, you’ll be able to get it at the Jewel, do self-checkout and nobody needs to know.”
Mason, an associate professor of emergency medicine at Northwestern University Feinberg School of Medicine, leads violence and injury research with a focus on substance use. She has published a fact sheetabout the recent trend of xylazine use; rising older adult opioid death rates; and opioid overdose trends during the COVID-19 pandemic.
Mason can speak about the following topics related to the Narcan nasal spray approval:
- Why this approval is an important development
- How the nasal formulation is the simplest to administer
- The need for accessibility
- Pricing of the nasal spray (about $140 per dose but, if approved, a non-profit could one day offer it for around $18 per dose, Mason said)
- Naloxone dosing and how naloxone affects the body
- Signs of an opioid overdose
More quotes from Professor Mason:
“With fentanyl on the market, we do need a certain amount of naloxone to revive people, so the package they’ve made available (4 mg) is a good amount for that.
“For people who aren’t intending to use opioids, it’s still good to have something like Narcan on hand. Let’s say they’re using molly. They’re not expecting to be taking an opioid but it could be in their molly, so it’s good to have on hand.”
Signs of an overdose:
“People who have had an overdose are non-responsive. If you gently slap them in the face, they don’t respond. They feel clammy and sometimes will look a little gray or discolored.”